DISPRIN: EFFECT OR SIDE EFFECT?

SAIMA IBRAHIM
(feedback@pgeconomist.com)

Nov 1 - 7, 2010

Disprin is one of the most commonly used painkillers mostly because of its cheap price and effective results. Disprin tablets dissolves in water almost instantly and as a result it takes effects much more quickly than the regular pain killers. Disprin is good especially for headaches but it can be taken for body aches, toothaches, and any kind of external body minor pain.

HOW DOES IT WORK?

Disprin dispersible tablets contain the active ingredient acetylsalicylic acid, otherwise known as aspirin. Aspirin belongs to a group of medicines called non-steroidal anti-inflammatory drugs (NSAIDs). It works by blocking the action of a substance in the body called cyclo-oxygenase. Cyclo-oxygenase is involved in the production of various chemicals in the body. These are known as prostaglandins, prostacyclins, and thromboxane. By blocking the action of cylo-oxygenase, aspirin prevents the production of these chemicals.

High doses of aspirin (300mg and over) prevent the production of prostaglandins. Prostaglandins are produced in response to injury or certain diseases and would otherwise go on to cause pain, swelling, and inflammation. Hence, a 300mg dose of aspirin is seen as a pain-relieving dose. Disprin dispersible tablets contain 300mg of aspirin and can be used to relieve pain and inflammation.

Aspirin in low doses, e.g. 75-100mg, does not have this effect and is used instead as an anti-clotting or blood-thinning agent. Low doses of aspirin prevent the production of thromboxane by blood cells called platelets. Thromboxane is one of the chemicals that cause platelets to clump together and start off the clotting process. Stopping its production therefore reduces the likelihood of clots forming in the blood. Clots in the blood can cause a heart attack or stroke, and low dose aspirin is therefore used to prevent this in people who are at risk. See the factsheets linked at the end of this page for more information about this use of aspirin.

Aspirin is also used in the emergency situation of a heart attack. Anyone who has the symptoms of a heart attack (chest pain, possibly radiating towards the arm or neck, shortness of breath) should take one 300mg aspirin tablet as soon as possible, as this has been shown to increase the chances of surviving a heart attack. This is because the aspirin prevents the blood clot that is blocking the supply of blood to the heart from growing any bigger.

WHAT IS IT USED FOR?

* Mild to moderate pain including headache, migraine, nerve pain (neuralgia), toothache, sore throat, period pain.

* Relieving aches, pains, and fever associated with colds and flu.

* Relieving pain and inflammation of sprains and strains, rheumatic pain, sciatica, backache, fibrositis, muscular aches and pains, joint swelling, and stiffness.

* To improve survival in emergency situation of a heart attack.

DISPRIN DOSES: TAKE DISPRIN WITH FOOD OR MILK.

Adults: (For Pain and Fever) 325-650mg every 4 hours up to 6 times a day. For all other uses such as arthritis, blood clot or heart problems consult your physician first.

Children: Consult your physician.

Label warnings

* Dissolve or mix this medication with water before taking.

* Take this medication with or after food.

* This medication contains aspirin.

DISPRIN OVERDOSE

Symptoms of disprin overdose may include diarrhea, nausea, blood vomiting, short breath, and ringing in the ear. In case of disprin overdose, seek medical attention right away.

If you miss a dose, take it as soon as you can. However, if it is just about time for your next dose, skip the one you forgot and go on with your regular schedule. Never take a double dose of disprin.

DISPRIN: GENERAL CAUTIONS

* Disprin should not be taken if you had allergic reaction in the past from using it, or if you have bleeding disorder, asthma, or stomach ulcers.

* Children under 16 years of age should not take aspirin, unless on the advice of a doctor. This is because aspirin use in children has been associated with a rare condition called Reye's syndrome. This condition affects the brain and liver and though extremely rare, can be fatal. The causes of Reye's syndrome are not fully understood, but use of aspirin to treat fever in children with a virus has been implicated. There are many paracetamol and ibuprofen products not associated with Reye's syndrome available to treat pain and fever in this age group.

* Do not exceed the recommended dose of this medicine, which will be stated in the product packaging or information leaflet supplied with the medicine.

PREGNANCY AND BREASTFEEDING

Certain medicines should not be used during pregnancy or breastfeeding. However, other medicines may be safely used in pregnancy or breastfeeding providing the benefits to the mother outweigh the risks to the unborn baby. Always inform your doctor if you are pregnant or planning a pregnancy, before using any medicine.

* This medicine should be avoided in the third trimester of pregnancy, as it may affect the growth and development of the foetus or have harmful effects on foetal tissues. Seek medical advice from your doctor before using this medicine during any stage of pregnancy.

* Significant amounts of this medicine may pass into breast milk. It should not be used by breastfeeding mothers as it may be harmful to the nursing infant. Seek medical advice from your doctor.

DISPRIN SIDE EFFECTS

Common side effects of disprin include stomach pain or discomfort, stomach ulcers, heartburn, nausea, vomiting and intestinal bleeding. Rare side effects of disprin include abnormal bleeding, insomnia, fatigue, short breath, itching, redness, and swelling of the face and rash.

Medicines and their possible side effects can affect individual people in different ways. The following are some of the side effects that are known to be associated with this medicine. Just because a side effect is stated here does not mean that all people using this medicine will experience that or any side effect.

Common side effects of disprin include:

* Indigestion (dyspepsia).

* Nausea.

* Stomach or intestinal discomfort, stomach ulcer and intestinal bleeding..

* Sensation of ringing, or other noise in the ears (tinnitus).

* Worsening of asthma.

* Increased bleeding time.

* Ulceration or bleeding in the stomach or intestines.

* Blood disorders.

* Insomnia, fatigue,

* Short breath and heartburn,

* Allergic reactions such as skin rash, swelling of the lips, tongue and throat (angioedema) or narrowing of the airways (bronchospasm).

If you are taking any other medicines, you should check with your pharmacist before taking this one to ensure that the combination is safe.

* People taking anticoagulant medicines used to prevent the blood clotting, e.g. warfarin, should not take aspirin to relieve pain or inflammation. This is because the higher doses of aspirin used for pain relief can irritate the stomach lining, as well as increasing the effects of warfarin, both of which increase the likelihood of bleeding. Lower doses of aspirin used for a blood-thinning effect are safer, but should only be used by people taking anticoagulants such as warfarin on the advice of a doctor.

* There may be an increased risk of bleeding if aspirin is taken with other 'blood-thinning' (antiplatelet) medicines such as clopidogrel or dipyridamole.

* Aspirin reduces the rate at which the body can remove the medicine methotrexate. The two should not usually be used together.

* Consult with your physician before combining disprin with Acetazolamide, ACE-inhibitor-type blood pressure medications, Antacids, Antigout medications, Arthritis medications, Blood thinners, certain diuretics, Diabetes medications including Insulin and Seizure medications.

* There is an increased risk of side effects if aspirin is taken with other non-steroidal anti-inflammatory drugs (NSAIDs), eg ibuprofen, diclofenac, indometacin. For this reason, aspirin should not be taken with any other NSAID. Low-dose aspirin used for anti-blood-clotting purposes is an exception to this, but should only be used with other NSAIDs on the instruction of a doctor.

* There may be an increased risk of bleeding or ulceration in the stomach or intestines if aspirin is taken with corticosteroids, e.g. prednisolone, dexamethasone.